Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

AIDS-Related CancersAIDS-Related Cancers
          
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Patient with lung disease (COPD): Likely to develop KS while on corticosteroid medication?
Jul 18, 2003

Since I suffer from COPD (a chronic lung disease with similarities to emphysema and bronchitis). I am on a steroid inhaler. Under the given circumstances is there a risk to develop KS if I were to be HHV8 positive ? Do you recommend to get a HHV8 test? Kind regards, Chris

Response from Dr. Dezube

This is an interesting question. HHV8 is indeed the virus which causes Kaposi's sarcoma. However, the vast majority of folks who are infected with HHV8 do NOT develop Kaposi's sarcoma. Patients who are HIV positive, in addition to being HHV8 positive, have a greater chance of developing KS. It is possible, though not very probable, to develop KS in the lung from steroid inhaler if all of the following conditions are met 1) you are HHV8 positive 2) you are HIV positive 3) your HIV viral load is not under control and your CD4 cell is low.

In reality, I've seen very few patients over the years who have developed KS from steroid inhalers. I would NOT recommend being tested for HHV8 as this would not change management. If your COPD or asthma is severe enough to merit steroids, then you should use the inhaler.


Previous
2nd time around for Hodgkin's disease-- oh no
Next
CD4 decline and radiation

  
  • Email Email
  • Glossary Glossary


 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement